Washington: A research has indicated that parents who give young children prescription painkillers should take extra care to make sure they give just the right amount because the dose given to them by the pharmacy could be too high.
Researchers from South Carolina identified the top 19 narcotic-containing drugs prescribed to children ages 0-36 months who were enrolled in the Medicaid program from 2000-2006.
For each of 50,462 outpatient prescriptions, they calculated the expected daily dose of the narcotic based on an estimate of the child``s weight, age and gender. Then they compared that dosage with the actual amount of painkiller dispensed by the pharmacy.
Results showed that 4.1 percent of all children received an overdose amount.
Of more concern was the finding that the youngest children had the greatest chance of receiving an overdose, according to lead researcher William T. Basco Jr., associate professor and director of the Division of General Pediatrics at the Medical University of South Carolina.
"Our goal was to determine the magnitude of overdosing for this high-risk drug class in a high-risk population, and these results are concerning," said Basco.
Narcotics such as codeine and hydrocodone can be dangerous for infants and children because of their sedative effects.
"Almost one in 10 of the youngest infants ages 0-2 months received more than twice the dose that they should have received based on their age, gender and a conservative estimate of their weight," Dr. Basco said.
"Since we know that parents have difficulty measuring doses of liquid medication accurately," Basco concluded, "it is critical to strive for accurate narcotic prescribing by providers and dispensing by pharmacies."
The study has been presented at the Pediatric Academic Societies (PAS) annual meeting in Denver.